Minnesota, 2005

Flood in Minnesota, April 1 to 8, 2005

April 1 to 8, 2005 · NWS FGF · 1 event in 1 county or zone

The Two Rivers River at Hallock began to rise in late March. The river crested between 807 and 808 feet MSL on April 4th, then fell back below its moderate flood stage around April 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The Two Rivers River at Hallock began to rise in late March. The river crested between 807 and 808 feet MSL on April 4th, then fell back below its moderate flood stage around April 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 1, 3:10 AM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 1, 3:10 AM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 AM CST FRI APR 1 2005

FORECAST CHALLENGE CONCERNS TEMPERATURES.

.SHORT TERM...
SFC HIGH PRESSURE TO MOVE OVERHEAD TODAY. SOUNDINGS
SHOW BONE DRY ATMOSPHERE SO EXPECT FULL SUN.  850 MB TEMPS DID FALL
ABOUT 2-4C FROM THU AFTN BEHIND 500 MB SHORT WAVE WHICH PASSED THRU
LAST NIGHT. KEPT CONTINUITY FROM PREV FCST ON THE TEMPS...WHICH ARE
ON THE HIGH SIDE OF MOS.

SOUTHERLY RETURN FLOW TONIGHT WILL KEEP TEMPS UP TONIGHT RED RIVER
AND POINTS WEST.  BUT CLEAR SKY WILL ALLOW TEMPS TO FALL THIS
EVENING BEFORE LIKELY STEADING OUT OVERNIGHT.  EXPECT HIGH AND THEN
MID CLOUDS TO INCREASE FROM WEST TO EAST TONIGHT AS STRONG 850 MB
WARM ADVECTION DEVELOPS OVER THE AREA.

BY 12Z SATURDAY...RIBBON ON MODERATE 850 MB WARM ADVECTION OVER THE
RED RIVER VALLEY BUT MOISTURE BELOW 850 MB APPEARS LACKING FOR PCPN
AND THUS REMOVED OUR LOW POP WE HAD GOING FOR NE ND/NW MN.  THIS
BAND OF WARM ADVECTION CLOUDS TO MOVE EAST SATURDAY AND LOOKS LIKE A
WARM WEST WIND TO DEVELOP OVER ERN ND AND SPREAD INTO MN IN THE
AFTN.  DID BOOST TEMPS UP A FEW DEGREES TO AGREE MORE WITH WARMER
ETA 12 SFC TEMPS AND MET MOS.  HIGH RPESSURE TO BUILD BACK INTO THE
AREA SATURDAY NIGHT...FOLLOWED BY RETURN FLOW SETTING UP ONCE AGAIN
LATE SUNDAY.

850 MB WARM ADVECTION MUCH STRONGER LATE SUNDAY NIGHT INTO MONDAY
MORNING OVER THE REGION WITH 30-35 KT 850 MB WINDS. SHOWWALTERS DROP
TO THE 2 TO 3C RANGE AND A BIT MORE MOISTURE IN THE LOW LEVELS.
STRENGTH OF LIFT ABV BOUNDARY LAYER AND 850 MB JET ARGUES FOR BETTER
CHC OF SHOWERS LATE SUNDAY NIGHT INTO MONDAY MORNING.  GFS A BIT
OVERDONE WITH PCPN AMTS AND SIDED WITH MORE CONSERVATIVE HPC QPF
THRU 12Z MONDAY WITH 0.01 TO 0.10 INCH OF RAINFALL OVER NRN VALLEY.

.LONG TERM...
APPROACH OF NEXT LOW AND STRONGER SHORT WAVE POISED FOR
MONDAY NIGHT.  ALL MODELS IN GOOD AGREEMENT IN SHOWING BEST CHC OF
PCPN OVERNIGHT MONDAY INTO EARLY TUESDAY AND THUS RE-INSERTED PCPN
CHANCES.  KEPT THUNDER MENTION MON AFTN AND EVENING AS QUITE MILD
AIRMASS AHD OF SYSTEM...THOUGH DEGREE OF LOW LEVEL MOISTURE IS
SUSPECT.  FOR MID TO LATE WEEK...00Z GFS SOLN SEEMS SUSPECT BY
FRIDAY...BUT IN GENERAL MILDER THAN NORMAL AS RIDGING BUILDS INTO
THE AREA WED-THU WEST OF DEEP EAST COAST TROUGH.

&&
AVIATION...VFR ALL SITES WITH LIGHT NORTHWEST WINDS TURNING
SOUTHERLY IN THE VALLEY TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Apr 1, 6:35 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CST FRI APR 1 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011435-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
635 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kittson

When
April 1, 9:38 AM CST to April 8, 11:59 PM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447350.